Journal of Symbolic Logic

A limit law of almost $l$-partite graphs

Vera Koponen

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


For integers $l \geq 1$, $d \geq 0$ we study (undirected) graphs with vertices $1, \ldots, n$ such that the vertices can be partitioned into $l$ parts such that every vertex has at most $d$ neighbours in its own part. The set of all such graphs is denoted $\mathbf{P}_n(l,d)$. We prove a labelled first-order limit law, i.e., for every first-order sentence $\varphi$, the proportion of graphs in $\mathbf{P}_n(l,d)$ that satisfy $\varphi$ converges as $n \to \infty$. By combining this result with a result of Hundack, Prömel and Steger [12] we also prove that if $1 \leq s_1 \leq \ldots \leq s_l$ are integers, then $\mathbf{Forb}(\mathcal{K}_{1, s_1, \ldots, s_l})$ has a labelled first-order limit law, where $\mathbf{Forb}(\mathcal{K}_{1, s_1, \ldots, s_l})$ denotes the set of all graphs with vertices $1, \ldots, n$, for some $n$, in which there is no subgraph isomorphic to the complete $(l+1)$-partite graph with parts of sizes $1, s_1, \ldots, s_l$. In the course of doing this we also prove that there exists a first-order formula $\xi$, depending only on $l$ and $d$, such that the proportion of $\mathcal{G} \in \mathbf{P}_n(l,d)$ with the following property approaches 1 as $n \to \infty$: there is a unique partition of $\{1, \ldots, n\}$ into $l$ parts such that every vertex has at most $d$ neighbours in its own part, and this partition, viewed as an equivalence relation, is defined by $\xi$.

Article information

J. Symbolic Logic, Volume 78, Issue 3 (2013), 911-936.

First available in Project Euclid: 6 January 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Finite model theory limit law random graph forbidden subgraph


Koponen, Vera. A limit law of almost $l$-partite graphs. J. Symbolic Logic 78 (2013), no. 3, 911--936. doi:10.2178/jsl.7803110.

Export citation